Hydroxychloroquine-induced toxic myopathy causing respiratory failure

Anita K. Siddiqui, Seymour I. Huberfeld, Karen M. Weidenheim, Kenneth R. Einberg, Linda S. Efferen

Research output: Contribution to journalArticle

30 Scopus citations

Abstract

Chloroquine and hydroxychloroquine (HCQ) are commonly prescribed antimalarial agents used for a variety of systemic diseases. HCQ neuromyotoxicity is a rare complication characterized by proximal muscle weakness, normal creatinine kinase levels, and characteristic ultrastructural changes on muscle biopsy of curvilinear body formation. In this report, we describe a patient with rheumatoid arthritis and respiratory failure associated with proximal myopathy secondary to HCQ. Characteristic changes on muscle biopsy were present. Patients treated with HCQ in whom proximal myopathy, neuropathy, or cardiomyopathy develop should be evaluated for possible HCQ toxicity. Clinicians should be aware of this unusual complication of antimalarials, as discontinuation of the agent may result in clinical improvement.

Original languageEnglish (US)
Pages (from-to)588-590
Number of pages3
JournalChest
Volume131
Issue number2
DOIs
StatePublished - Feb 2007

    Fingerprint

Keywords

  • Chloroquine
  • Hydroxychloroquine
  • Myopathy
  • Respiratory failure

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

Siddiqui, A. K., Huberfeld, S. I., Weidenheim, K. M., Einberg, K. R., & Efferen, L. S. (2007). Hydroxychloroquine-induced toxic myopathy causing respiratory failure. Chest, 131(2), 588-590. https://doi.org/10.1378/chest.06-1146